Subclavian artery thrombosis is an uncommon condition, which leads to ischemic events in the upper extremities and brain, and less frequently in the heart (1). This pathological condition usually occurs secondary to atherosclerotic changes and hypercoagulable state (2). This event is more common in the left subclavian artery rather than the right one (3). A patient suffering from an acute occlusion presents with cold and pulseless upper extremity, as well as arm claudication on the affected side. Discordant blood pressure is another presentation of this condition (2).
Vertebrobasilar involvement may also result in vertigo and visual defects (1). Diagnosis of this condition is made by color Doppler sonography, which is the modality of choice. The magnetic resonance angiography (MRA) also reveals useful diagnostic information (1). Surgical revascularization, including percutaneous interventions (2), is the treatment of choice in this regard. Herein, we presented a 40-year-old woman with hemiparesis and vertigo resulting from acute subclavian artery thrombosis secondary to the consumption of high-dose oral contraceptive pills (OCPs).
A previously healthy 40-year-old woman was admitted to our hospital with a 3-day history of right hemiparesis and a complaint of imbalance and vertigo. She had a history of high-dose OCP consumption for 2 months for birth control proposes. She was a non-smoker and denied any opium or alcohol usage. Except for OCP, she was on no other medication. Neurologic examination revealed right-side hemiparesis (with a force of 4/5 on the right side) and right Babinski sign. Her right radial pulse was normal, and the blood pressure measured at the arm was 120/70 mmHg.
On the left side, the radial, brachial, and axillary pulses were absent, and blood pressure was not remarkable. The pulses of both carotid arteries were full and symmetric. The left upper extremity was also pale, compared to the right side. In the lower extremities, the dorsalis pedis and posterior tibilais pulses of both feet were palpated and obtained as symmetric.
Other physical examinations were normal, without any defect. All the biochemical and hematological tests were within the normal range. Specific tests were also requested for vasculitis and rheumatologic disease, which were within the normal limits. The results of the brain computed tomography scan revealed nothing significant. On the other hand, brain magnetic resonance imaging showed multiple subacute infarctions within the left occipitotemporal region and left thalamus (Figure 1).
We also requested transthoracic echocardiography to rule out probable aortic and carotid problems, followed by a transesophageal echocardiography; however, they showed nothing significant. For further evaluation, the patient was also subjected to a cervical MRA that showed a significant occlusion in the proximal part of the left subclavian artery (Figure 2).
Our diagnosis was confirmed by the Doppler color sonography, which revealed a large intraluminal thrombosis in the left subclavian artery, extending to the vertebral artery and leading to artery obstruction.
The patient was put on a therapeutic dosage of heparin. A vascular surgery consultation was requested. The patient was a candidate for subclavian artery thrombectomy and underwent the surgery. The postoperative course was uncomplicated. She was discharged with full pulses and resolved hemiparesis. During the two years of follow-up post-surgery, the patient continued to live normally.
In our patient, acute subclavian artery thrombosis was likely to be the origin of multiple micro emboli to the left cerebral hemisphere and subsequent infarctions. This embolic occlusion at the level of left occipitotemporal region and left thalamus arteries explained the right hemiparesis in the patient.
In addition, the artery obstruction caused by this thrombosis had disturbed the blood flow to the left upper extremity and was responsible for absent pulses in this region. This condition if left untreated, could lead to progressive limb ischemia, along with potential limb amputation. Accordingly, Mokhberi et al. in Sari, Iran, reported a cases of elbow amputation due to untreated subclavian artery thrombosis (2).
As confirmed by a plenty of laboratory investigations, the patient had no history of vasculopathy or hypercoagulable disorders. On the other hand, she was on high-dose OCP for a long time. There is well established evidence on the association of OCP use with an increased risk of arterial and venous thrombosis (4-7). In a meta-analysis performed by Baillargeon et al., the high-risk population was reported to have a significantly higher incidence of myocardial infarction, cardiovascular outcomes, and ischemic stroke events (8).
In a survey performed by Lalude, arterial thrombosis caused by OCPs was less common than venous thrombosis among Danish women; however, it imposed a higher rate of morbidity (9). The case of subclavian artery thrombosis leading to embolic event has been already reported by several researchers.
In this regard, Jusufovic et al. described a 49-year-old male with cervical rib resulted in subclavian artery thrombosis and cerebral and cerebellar infarction (10). Additionally, Park et al. reported the case of a 56-year-old women with cerebellar infarction caused by subclavian artery thrombosis due to trauma (11). However, to the best of our knowledge, our study is the first research reporting the case of subclavian artery thrombosis leading to embolic event secondary to OCP consumption.
The physicians are recommended to prescribe OCPs with caution for older women and consider medical indications. Furthermore, if OCPs are used only for contraceptive purposes in women beyond reproductive age, it is better to replace them by non-hormonal methods.
In addition, our case is considerable from another point of view. Our patient presented with right hemiparesis. Therefore, she was subjected to a complete physical examination and detected with absent left pulses. Problem-based approach and examination, which is commonly applied by the physicians, may increase the possibility of missed diagnosis. This case demonstrated the importance of a full assessment regardless of the patient’s chief complaints. This assessment would facilitate a faster and more effective management, thereby reducing the associated costs.
In this study, we reported the first case of cerebral infarction caused by subclavian artery thrombosis secondary to OCPs consumption. Considering our case, it can be concluded that even in low-risk patients, any signs or symptoms suggestive of arterial thrombosis should be followed up. In case of the achievement of confirmatory findings regarding the diagnosis of arterial thrombosis, proper medical and surgical interventions should be applied as soon as possible.
The present study was supported by the Hamedan University of Medical Sciences of Iran.
Conflict of Interest
The authors declare no conflict of interest.